By now, many of us probably know someone who’s been affected by opioid addiction. Young adults from ages 18 to 25 are the biggest abusers of prescription drugs, including opioid painkillers, according to the National Institute on Drug Abuse (NIDA). The opioid epidemic has reached critical levels and was even declared a national emergency in 2017. “The problem with opiates is that using them even five days in a row can lead to physical dependence,” says Corinne Laird, LCSW, an adjunct lecturer at the Columbia University School of Social Work who specializes in substance abuse.
Opioid addiction doesn’t just affect the addict. “Dealing with the addiction of a loved one can at times be as trying as living with one’s own addiction,” says Laird. It’s important to take care of yourself and “acknowledge that your loved one’s continued addiction or success in recovery is beyond your control,” she says.
“My brother had an opioid addiction, and at first I got really upset because he would lie or steal drugs from family members that needed it for medical reasons. It caused a lot of issues in my family,” says Anna R.*, a graduate student at the University of Arkansas at Little Rock. “When he was finally able to accept that he had an issue, I was able to help him get medication for his addiction to wean him off the drugs he had been doing and helped him find a doctor. He is a lot better now.”
Despite increasing awareness of the crisis, opioid overdose is still on the rise, according to NIDA. Here’s what you should know to help a friend or loved one who might be dealing with addiction.
Signs of addiction
“Classic signs of opioid use include ‘pinned’ [or very small] pupils, slowing of motor skills, and often nodding off or seeming to doze off in the middle of an activity,” says Laird.
According to Dr. Indra Cidambi, MD, vice president of the New Jersey Society of Addiction Medicine, you may also notice:
- Cold, sweaty palms or shaking hands
- Red, watery eyes
- A general lack of personal hygiene that’s uncharacteristic of the person
- Flu-like symptoms, which can be a sign of withdrawal
“Individuals affected by substance abuse show distinct changes in personality, with no identifiable cause,” says Dr. Cidambi. “They are likely to become more moody and irritable, and they have difficulty paying attention. They may lose their motivation and energy.”
“Individuals using substances are frequently unable to fulfill their responsibilities,” says Dr. Cidambi. “They are more inclined to call in sick or show up late for work or school.”
Other warning signs include:
- Changes in their sleeping habits
- Behaving in a way that is increasingly unreliable
- Isolating themselves from friends and family
- Becoming increasingly desperate for money
“The cost of obtaining drugs or alcohol for heavy, daily use can be prohibitive,” says Dr. Cidambi. “Consequently, the need for money is chronic and [loved ones] using substances may frequently borrow money from you.”
One of the biggest ways you can intervene to help someone with opioid addiction is knowing the signs of overdose and what to do if you see them. Knowing how to get them emergency treatment right away could potentially save their life.
What overdose looks like and how to intervene
Most overdose deaths aren’t instant—there’s a one- to three-hour window to intervene.
“If you notice that a friend or family member may have overdosed, first check to see if they are responsive by calling their name and tapping on their chest. If they do not respond, immediately call 911 and begin rescue breaths by performing basic CPR,” says Laird.
Signs of overdose
If you see any of the following signs, act quickly and call 911:
- Small pupils
- Inability to stand or walk
- Slurred speech or inability to talk
- Shallow, uneven breathing
- Being unresponsive (meaning they don’t respond to verbal or physical stimulation, like rubbing your knuckles into their sternum or pinching their earlobes to try to rouse them)
- Loss of consciousness
- Pale face or blue lips
- Gurgling chest sounds
Know about naloxone
Naloxone (also called naltrexone or Narcan®) reverses the effects of an opioid overdose instantly. “There are very few side effects of administering Narcan®, but one is that the addicted person may go into immediate withdrawal. This is uncomfortable for the opiate user but is not fatal,” says Laird.
The overdose antidote can be administered via injection or nasal spray, and its effects “will last 60 to 90 minutes, which is enough time to get a person appropriate medical care,” explains Laird.
Access to naloxone is expanding. “Most states have passed laws to widen the availability of naloxone—it’s available in most states without a prescription,” says Dr. Cidambi. “The best resource to look to when learning where naloxone is accessible is asking your local pharmacy or going online to your local pharmacy’s website.”
Don’t panic if you can’t get to a dose quickly: Most police officers and EMTs carry naloxone, according to Dr. Cidambi. So if you call 911 and let them know the situation, they should have it.
Be aware of Good Samaritan laws
In most states, people who call for help in a suspected overdose are immune from drug-related criminal charges under Good Samaritan laws (also known as 911 immunity laws). Your school may have similar policies.
- Try to remain nonjudgmental. “If the decision is made to discuss one’s concerns with the addicted person, it’s always better to come from a place of curiosity and compassion than anger, accusation, or nagging,” says Laird. “Like anyone else, a person suffering with addiction needs and deserves support or empathy—an attacking approach will likely lead to defensiveness and shutting down, perhaps pushing them further into isolation and away from the support they need.”
- Ask at your student health center or counseling center about addiction assistance. They may offer specific counseling or connect you with an addiction treatment center.
- Ask a trusted professor, TA, or RA about the best campus resource. Some states have mandatory reporting laws, which require school staff to report drug use—ask your school administrator what their policy is.
- Call your local hospital for help finding medical professionals with addiction expertise.
- Try Narcotics Anonymous (NA) for local, free, anonymous support groups. They’re designed to be a source of relief and support when you’re feeling desperate and hopeless.
If you are struggling with substance abuse or know someone who is, find treatment near you or call the Substance Abuse and Mental Health Services Administration’s (SAMHSA) 24/7 national helpline at 800-662-HELP.
Remember, you can provide support to someone dealing with addiction, but you can’t force them to get help, and ultimately you don’t have control over the outcome. It’s important that you remember to take care of yourself and seek out the emotional support you need when dealing with an addicted loved one. Nar-anon is an excellent support resource for those who have loved ones suffering from addiction.
Corinne Laird, LCSW, adjunct lecturer at the Columbia University School of Social Work, substance abuse counselor in New York City.
Indra Cidambi, MD, addiction specialist, vice president of the New Jersey Society of Addiction Medicine.
Foundation for Advancing Alcohol Responsibility. (n.d.) Good Samaritan law state map. Retrieved from https://www.responsibility.org/alcohol-statistics/state-map/issue/good-samaritan/
National Institute on Drug Abuse. (2016, February). Abuse of prescription (Rx) drugs affects young adults most. Retrieved from https://www.drugabuse.gov/related-topics/trends-statistics/infographics/abuse-prescription-rx-drugs-affects-young-adults-most
National Institute on Drug Abuse. (2019, January). Overdose death rates. Retrieved from https://www.drugabuse.gov/related-topics/trends-statistics/overdose-death-rates
Schnellmann, J., & Barrington, L. (2017, June 1). Opioid epidemic: What it looks like, what it means, & what to do. Retrieved from https://campuswell.com/opioid-epidemic/
The White House. (n.d.). Ending America’s opioid crisis. Retrieved from https://www.whitehouse.gov/opioids/